Heat, Autauga
- When
- July 1, 12:00 PM CST to 6:00 PM CST
- Where
- Autauga forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
A strong upper level ridge across much of the southeastern Continental United States resulted in unseasonably warm weather and record setting temperatures that began in June and extended into early July. Temperatures over 100 degrees and dew points in the 70s sent heat index values over 105 degrees across all of Central Alabama on Sunday, July 1, before scattered afternoon thunderstorms brought…
Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A strong upper level ridge across much of the southeastern Continental United States resulted in unseasonably warm weather and record setting temperatures that began in June and extended into early July. Temperatures over 100 degrees and dew points in the 70s sent heat index values over 105 degrees across all of Central Alabama on Sunday, July 1, before scattered afternoon thunderstorms brought relief to portions of the area. One direct fatality was reported as a result of the heat in Marengo County. In addition, 47 heat related illnesses were reported to the Alabama Department of Public Health.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 11:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT SUN JUL 1 2012 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... THE OVERALL PATTERN HAS NOT CHANGED MUCH SINCE YESTERDAY. PRECIPITABLE WATER VALUES ARE UP SLIGHTLY AS CENTER OF RIDGE HAS PUSHED OFF TO THE EAST AND ALLOWED SOUTHERLY MID LEVEL FLOW TO SPREAD ACROSS ALABAMA. WITH THE AREA ON THE PERIPHERY OF THE UPPER HIGH...TEMPERATURES WILL BE SLIGHTLY COOLER TODAY. HOWEVER...SURFACE DEWPOINTS WILL ALSO BE HIGHER...SO HEAT INDICES WILL STILL BE NEAR 110 DEGREES OR HIGHER...AND THE EXCESSIVE HEAT WARNING CRITERIA WILL LIKELY BE MET IN SEVERAL AREAS. TOUGH CALL ON RAIN CHANCES TODAY. THE BETTER CHANCES SHOULD BE SOUTH OF I-20 WHERE PRECIPITABLE WATER VALUES ARE HIGHEST. ALSO...MODELS SHOW A LOW LEVEL CONVERGENCE ZONE SETTING BETWEEN BIRMINGHAM AND MONTGOMERY...WHICH COULD BE FOCUS FOR DEVELOPMENT. IF ACTIVITY CAN GET GOING...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS...AND THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS. THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO INCLUDE ISOLATED DAMAGING WINDS. && .AVIATION... 18Z TAF DISCUSSION. HAZE AND ISOLD TSTMS WILL BE THE MAIN AVIATION HAZARDS THIS FORECAST PERIOD. A WEAK SFC TROF BETWEEN KEET AND KMGM WILL LIKELY BE THE FOCUS FOR ISOLD TSTMS FROM 20Z THRU 02Z. CONFIDENCE NOT ENOUGH FOR INCLUSION OF TSTMS AT ANY TAF SITE. HAZE WILL SETTLE OVER THE AREA AGAIN TONIGHT WITH MVFR VSBYS FROM 10Z THRU 14Z. 58/ROSE && .PREV DISCUSSION... /ISSUED 638 AM CDT SUN JUL 1 2012/ ANOTHER HOT DAY WITH TEMPERATURES AT OR ABOVE 100. HEAT INDICES APPROACHING 110 TO 112 IN A FEW AREAS AS DEWPOINTS HAVE CREPT UPWARDS OVER THE PAST 24 HRS. CURRENTLY...THE UPPER RIDGE IS CENTERED OVER GEORGIA WITH HOTTEST TEMPERATURES EXPECTED TO BE IN THE EASTERN COUNTIES THIS AFTERNOON. CURRENT PLAN IS TO LET THE HEAT WARNING CONTINUE DUE TO THE POCKETS OF HIGHER INDICES SPREAD OUT OVER THE CWA. ONE THING WHICH MIGHT IMPACT TEMPERATURES IS THE CLOUD COVER. IF IT REMAINS HIGH OVERCAST THEN THESE FORECAST TEMPERATURES COULD BE A COUPLE OF DEGREES TOO HIGH. SATELLITE AND SURFACE ANALYSIS SHOWING THE PLACEMENT OF A WEAK SURFACE TROUGH FROM THE CAROLINAS THROUGH GEORGIA AND INTO SOUTHERN ALABAMA. SOME ISOLATED CONVECTION COULD INITIATE OFF THIS BOUNDARY AS TEMPERATURES CLIMB INTO THE 100S...BUT ITS AROUND THE WESTERN PERIPHERY OF THE RIDGE WHERE THE BEST CHANCES OF ISOLATED OR EVEN SCATTERED CONVECTION POTENTIAL LIES. FORECAST SOUNDINGS REMAIN IMPRESSIVELY UNSTABLE SO IF ANY SIGNIFICANT UPDRAFTS CAN DEVELOP THEN SOME STRONG WIND GUSTS WOULD CERTAINLY BE POSSIBLE. THROUGH THE UPCOMING WEEK...THE RIDGE GRADUALLY WEAKENS AND ALLOWS FOR MORE CLIMATOLOGICAL RAIN CHANCES EACH AFTERNOON AND EARLY EVENING. TEMPERATURES BACK DOWN INTO THE MID 90S BY THE SECOND HALF OF THE WEEK. && .CLIMATE... SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW DAYS. JULY 1 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 102 1954 BIRMINGHAM 103 1954 MONTGOMERY 100 1898, 2007 TUSCALOOSA 103 1954 JULY 2 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 102 1954 BIRMINGHAM 101 1954 MONTGOMERY 101 1969 TUSCALOOSA 102 1970 JULY 3 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 100 1970 BIRMINGHAM 101 1970 MONTGOMERY 100 1877 TUSCALOOSA 103 1970 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 104 73 99 72 97 / 10 20 20 20 20 ANNISTON 104 75 99 74 96 / 10 20 20 20 20 BIRMINGHAM 103 79 99 76 98 / 10 20 20 20 20 TUSCALOOSA 103 76 100 76 99 / 20 20 20 20 20 CALERA 103 77 99 75 97 / 20 20 20 20 20 AUBURN 100 76 98 77 96 / 20 20 20 20 20 MONTGOMERY 101 77 100 76 96 / 20 20 20 20 20 TROY 98 75 97 74 93 / 20 20 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT... BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY... CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE... HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO... MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH... RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1026 AM CDT SUN JUL 1 2012 ALZ011>015-017>050-020300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1026 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN EXCESSIVE WARNING REMAINS IN EFFECT THROUGH 9 PM. HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM 98 TO 106 DEGREES. HEAT INDICES WILL RANGE FROM 107 TO 113 DEGREES. THESE VALUES WILL APPROACH DANGEROUS LEVELS AND THUS AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA STARTING AROUND 3 PM. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. THE MAIN THREAT TIME FOR THE STRONG THUNDERSTORM ACTIVITY WILL BE FROM 3 PM UNTIL 9 PM...AND MAINLY FOR AREAS SOUTH OF I-20. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HOT AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. ADDITIONAL HEAT ADVISORIES ARE LIKELY TO BE ISSUED FOR MONDAY. IT APPEARS THAT HIGH TEMPERATURES FALL JUST ENOUGH TUESDAY AND WEDNESDAY AFTERNOONS THAT CONFIDENCE IS LOWER ON REACHING ADVISORY CRITERIA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
38 heat. Local standard time, as filed.
Two illnesses were reported.
Two illnesses were reported.
Five illnesses were reported.
One illness were reported.
Two illnesses were reported.
Twelve illnesses were reported.
Four illnesses were reported.
One illness and one fatality were reported.
One illness was reported.
One illness were reported.
Two illnesses were reported.
Ten illnesses were reported.
Two illnesses were reported.
Two illnesses were reported.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Marengo | 2012-07-01 | 78 | Male | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406901, 406902, 406903, 406904, 406905, 406906, 406907, 406908, 406909, 406910, 406911, 406912, 406913, 406914, 406915, 406916, 406917, 406918, 406919, 406920, 406921, 406922, 406923, 406924, 406925, 406927, 406928, 406929, 406930, 406931, 406932, 406933, 406934, 406935, 406936, 406937, 406938, 407131.